Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Sep 17, 2017, 4:07 PM CDT for Parmer County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 4:07 PM CDT (21:07 UTC)
- Expired
- Sep 17, 2017, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 75 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS54 KLUB 172107
SVRLUB
TXC369-172130-
/O.NEW.KLUB.SV.W.0247.170917T2107Z-170917T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
407 PM CDT SUN SEP 17 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northern Parmer County in the Panhandle of Texas...
* Until 430 PM CDT
* At 407 PM CDT, a severe thunderstorm was located near Bovina,
moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs...siding...windows and vehicles. Expect
wind damage to roofs...siding and trees.
* Locations impacted include...
Friona, Bovina and Rhea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 10253 3448 10293 3457 10305 3475 10298
TIME...MOT...LOC 2107Z 222DEG 35KT 3457 10296
HAIL...1.50IN
WIND...60MPH
$$
MCZ1 follow-up statement
388
WWUS54 KLUB 172127
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
427 PM CDT SUN SEP 17 2017
TXC369-172136-
/O.EXP.KLUB.SV.W.0247.000000T0000Z-170917T2130Z/
Parmer TX-
427 PM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARMER COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3474 10253 3448 10293 3457 10305 3475 10298
TIME...MOT...LOC 2126Z 222DEG 35KT 3469 10283
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:57 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 17, 3:57 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 357 PM CDT Sun Sep 17 2017 .DISCUSSION... Similar to Saturday afternoon, another round of organized convection was underway this time and could prove more robust given improved instability and deep layer shear. Surface analysis at 3 PM featured a stationary front curling NW-SE from near Hereford to Jayton, with a surface trough aligned from Hereford SW to Carlsbad. Strong heating along the surface trough should focus the greatest coverage of storms in this area, with some flourishing likely as this activity eventually crosses the front. Thanks to a 60+ knot 200 mb jet atop the region, 0-8 km shear of nearly 50 knots with SBCAPEs around 1500 J/kg will support organized storm modes at times including supercells. Favorable 0-1 km shear on the cool side of the front could certainly foster low level mesocyclones and perhaps a brief tornado. Otherwise, model consensus is for the brunt of storms to affect the northern half of our CWA through the evening, before dwindling overnight following the passage of a subtle trough in cyclonic SW flow. Monday opens with a transition to deeper westerly flow complete with a warmer EML. Although most of the operational models are dry on Monday, data from WPC and various high resolution CAMs support a small window for storm development in the afternoon, mainly near the surface trough progged to reside over our western zones. Even with warming aloft, moisture convergence and favorable lapse rates aloft do appear to support at least isolated storm development. By Tuesday, even warmer air from 700-500 mb will advect through in advance of a shallow upper trough. Stronger westerly flow should serve to mix a dryline off the Caprock while also pushing highs well above normal region wide. How well the dryline can convect by late day is unclear, so we have retained the broad slight chance PoPs in our Low Rolling Plains counties. Thereafter, the upper flow will slowly back southwesterly in advance of a longwave trough progged to occupy the western CONUS by late week. The only change made to the forecast for late week was to skim back on PoPs across the eastern half of our CWA in response to meridional flow focusing farther west and translating much slower to the east into Saturday. This fits well with energy digging and slowing across the Desert SW which could open the door to repeated rain episodes from eastern NM through the TX South Plains - and perhaps regional flooding events which is not that uncommon this time of year. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous weather outlook, Sep 17, 4:01 PM CDT, 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 401 PM CDT Sun Sep 17 2017 TXZ021>044-182115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 401 PM CDT Sun Sep 17 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across much of the outlook area through late this evening. The strongest of storms will be capable of producing very large hail to around baseball size, along with straight line winds near 70 mph. Some flooding may also accompany this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability of hazardous weather is low at this time.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:13 PM CDT | Special Weather Statement | LUB | Floyd | 32 min |
| Sep 16, 7:32 PM CDT | Special Weather Statement | LUB | Childress | 28 min |
| Sep 17, 3:05 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 25 min |
| Sep 17, 3:25 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 65 min |
| Sep 17, 4:42 PM CDT | Special Weather Statement | LUB | Lamb | 18 min |
| Sep 17, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 32 min |
| Sep 17, 5:26 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.